×

zbMATH — the first resource for mathematics

Twisted Alexander polynomials of periodic knots. (English) Zbl 1097.57010
Authors’ abstract: K. Murasugi [Comment. Math. Helv. 46, 162–174 (1971; Zbl 0206.25603)] discovered two criteria that must be satisfied by the Alexander polynomial of a periodic knot. We generalize these to the case of twisted Alexander polynomials. Examples demonstrate the application of these new criteria, including to knots with trivial Alexander polynomial, such as the two polynomial 1 knots with 11 crossings. R. Hartley [Can. J. Math. 33, 91–102 (1981; Zbl 0481.57003)] found a restrictive condition satisfied by the Alexander polynomial of any freely periodic knot. We generalize this result to the twisted Alexander polynomial and illustrate the applicability of this extension in cases in which Hartley’s criterion does not apply.

MSC:
57M25 Knots and links in the \(3\)-sphere (MSC2010)
57M27 Invariants of knots and \(3\)-manifolds (MSC2010)
PDF BibTeX XML Cite
Full Text: DOI EMIS EuDML arXiv
References:
[1] C Adams, M Hildebrand, J Weeks, Hyperbolic invariants of knots and links, Trans. Amer. Math. Soc. 326 (1991) 1 · Zbl 0733.57002
[2] M Boileau, B Zimmermann, Symmetries of nonelliptic Montesinos links, Math. Ann. 277 (1987) 563 · Zbl 0608.57010
[3] K S Brown, Cohomology of groups, Graduate Texts in Mathematics 87, Springer (1994)
[4] G Burde, Über periodische Knoten, Arch. Math. \((\)Basel\()\) 30 (1978) 487 · Zbl 0388.57007
[5] G Burde, H Zieschang, Knots, de Gruyter Studies in Mathematics 5, Walter de Gruyter & Co. (2003) · Zbl 1009.57003
[6] J C Cha, Fibred knots and twisted Alexander invariants, Trans. Amer. Math. Soc. 355 (2003) 4187 · Zbl 1028.57004
[7] N Chbili, The skein polynomial of freely periodic knots, Topology Appl. 121 (2002) 535 · Zbl 1022.57003
[8] J I Cogolludo, V Florens, Twisted Alexander polynomials of plane algebraic curves, · Zbl 1151.14022
[9] J F Davis, C Livingston, Alexander polynomials of periodic knots, Topology 30 (1991) 551 · Zbl 0747.57003
[10] J F Davis, C Livingston, Periodic knots, Smith theory, and Murasugi’s congruence, Enseign. Math. \((2)\) 37 (1991) 1 · Zbl 0735.57009
[11] C H Dowker, M B Thistlethwaite, Classification of knot projections, Topology Appl. 16 (1983) 19 · Zbl 0516.57002
[12] A L Edmonds, Least area Seifert surfaces and periodic knots, Topology Appl. 18 (1984) 109 · Zbl 0557.57003
[13] S Friedl, T Kim, The Thurston norm, fibered manifolds and twisted Alexander polynomials, · Zbl 1105.57009
[14] H Goda, T Kitano, T Morifuji, Reidemeister torsion, twisted Alexander polynomial and fibered knots, Comment. Math. Helv. 80 (2005) 51 · Zbl 1066.57008
[15] H Goda, T Morifuji, Twisted Alexander polynomial for \(\mathrm{SL}(2,\mathbb C)\)-representations and fibered knots, C. R. Math. Acad. Sci. Soc. R. Can. 25 (2003) 97 · Zbl 1061.57012
[16] R Hartley, Knots with free period, Canad. J. Math. 33 (1981) 91 · Zbl 0481.57003
[17] J A Hillman, New proofs of two theorems on periodic knots, Arch. Math. \((\)Basel\()\) 37 (1981) 457 · Zbl 0456.57001
[18] J A Hillman, On the Alexander polynomial of a cyclically periodic knot, Proc. Amer. Math. Soc. 89 (1983) 155 · Zbl 0532.57002
[19] J Hillman, Algebraic invariants of links, Series on Knots and Everything 32, World Scientific Publishing Co. (2002) · Zbl 1007.57001
[20] J Hoste, M Thistlethwaite, Knotscape
[21] B J Jiang, S C Wang, Twisted topological invariants associated with representations, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 399, Kluwer Acad. Publ. (1993) 211 · Zbl 0815.55001
[22] P Kirk, C Livingston, Twisted Alexander invariants, Reidemeister torsion, and Casson-Gordon invariants, Topology 38 (1999) 635 · Zbl 0928.57005
[23] P Kirk, C Livingston, Twisted knot polynomials: inversion, mutation and concordance, Topology 38 (1999) 663 · Zbl 0928.57006
[24] T Kitano, Twisted Alexander polynomial and Reidemeister torsion, Pacific J. Math. 174 (1996) 431 · Zbl 0863.57001
[25] T Kitano, M Suzuki, A partial order in the knot table, University of Tokyo Graduate School of Mathematical Sciences, UTMS 2005-7 (March 8, 2005) · Zbl 1089.57006
[26] K Kodama, M Sakuma, Symmetry groups of prime knots up to 10 crossings, de Gruyter (1992) 323 · Zbl 0764.57007
[27] W P Li, L Xu, Counting \(\mathrm{SL}_2(\mathbfF_{2^s})\) representations of torus knot groups, Acta Math. Sin. \((\)Engl. Ser.\()\) 19 (2003) 233 · Zbl 1160.57300
[28] X S Lin, Representations of knot groups and twisted Alexander polynomials, Acta Math. Sin. \((\)Engl. Ser.\()\) 17 (2001) 361 · Zbl 0986.57003
[29] C Livingston, J C Cha, KnotInfo: Table of Knots
[30] T Morifuji, A Torres condition for twisted Alexander polynomials, · Zbl 1137.57016
[31] T Morifuji, A twisted invariant for finitely presentable groups, Proc. Japan Acad. Ser. A Math. Sci. 76 (2000) 143 · Zbl 0988.57008
[32] K Murasugi, On periodic knots, Comment. Math. Helv. 46 (1971) 162 · Zbl 0206.25603
[33] S Naik, Periodicity, genera and Alexander polynomials of knots, Pacific J. Math. 166 (1994) 357 · Zbl 0817.57005
[34] S Naik, New invariants of periodic knots, Math. Proc. Cambridge Philos. Soc. 122 (1997) 281 · Zbl 0891.57009
[35] J H Przytycki, On Murasugi’s and Traczyk’s criteria for periodic links, Math. Ann. 283 (1989) 465 · Zbl 0642.57007
[36] M Sakuma, On the polynomials of periodic links, Math. Ann. 257 (1981) 487 · Zbl 0458.57002
[37] M Sakuma, Non-free-periodicity of amphicheiral hyperbolic knots, Adv. Stud. Pure Math. 9, North-Holland (1987) 189 · Zbl 0637.57007
[38] A Tamulis, Knots of ten or fewer crossings of algebraic order 2, J. Knot Theory Ramifications 11 (2002) 211 · Zbl 1003.57007
[39] P Traczyk, \(10_{101}\) has no period 7: a criterion for periodic links, Proc. Amer. Math. Soc. 108 (1990) 845 · Zbl 0689.57006
[40] H F Trotter, Periodic automorphisms of groups and knots, Duke Math. J. 28 (1961) 553 · Zbl 0109.41604
[41] M Wada, Twisted Alexander polynomial for finitely presentable groups, Topology 33 (1994) 241 · Zbl 0822.57006
[42] J Weeks, SnapPea
[43] Y Yokota, The skein polynomial of periodic knots, Math. Ann. 291 (1991) 281 · Zbl 0724.57007
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.